FDA: Many ADHD Drugs Linked to Painful Erections
Agency wants drug labels to reflect this rare risk
TUESDAY, Dec. 17, 2013 (HealthDay News) -- In rare cases, Ritalin and some other drugs used to treat attention-deficit/hyperactivity disorder (ADHD) can cause long-lasting and sometimes painful erections, the U.S. Food and Drug Administration said Tuesday. If this condition -- priapism -- is not treated immediately, it can cause permanent damage to the penis.
The class of ADHD medications that have been linked to priapism include methylphenidates, which are central nervous system stimulants. They go by the brand names Ritalin, Concerta, Daytrana, Focalin, Metadate, Methylin, and Quillivant. A non-stimulant ADHD drug called Strattera (atomoxetine) has also been linked with priapism in children, teens, and adults.
Based on a recent review of these products, the FDA has told manufacturers to update the drugs' labels and patient medication guides. Priapism appears to be more common in patients taking Strattera than in those taking methylphenidate products, but a lack of data means that the FDA does not know how often priapism occurs in patients taking either type of drug.
Doctors should make sure that male patients and their parents know the signs and symptoms of priapism and the importance of immediate medical treatment, the FDA said. The agency noted that younger males, especially those who haven't reached puberty, may not recognize the problem or may be too embarrassed to tell anyone about it. Patients should be encouraged to read the medication guide that comes with these products. It's also important for doctors to use caution when switching patients from methylphenidate to Strattera, and patients should not stop taking a methylphenidate product without first discussing it with a doctor, the FDA said.